We all know that the medication that we take every day to treat or prevent an illness must be kept in a safe place away from children. But did you know that this rule also applies to our pets?
Medications for human consumption can be toxic to pets. This tip sheet will discuss the top 10 human medications that can cause problems for your pet and how to prevent accidental ingestion
- NSAIDs. These medications are used to treat pain and inflammation; some common NSAIDs, such as naproxen and ibuprofen, are available without a prescription. The sweetness of the outer coating may make these pills more tempting for pets, but for some small animals, NSAIDs may cause stomach ulcers and kidney failure.
- Acetaminophen. Cats lack the ability to break down this drug in their liver, which makes them more vulnerable to its toxic effects. Even one dose of acetaminophen in a cat can cause damage to red blood cells resulting in symptoms like difficulty breathing, lethargy, and vomiting. Acetaminophen can also cause injury to a dog’s red blood cells and severe liver problems can also be a concern.
- Antidepressants. Medications such as venlafaxine, fluoxetine, and escitalopram, can be used in pets for behavioural problems, but can be toxic if taken in an accidental overdose. Signs of overdose include sleepiness, tremors, loss of balance and seizures. Even one dose of venlafaxine can be toxic to a cat.
- ADHD medications. Drugs such as amphetamine and methylphenidate can cause an overstimulation of the nervous system causing toxic effects such as agitation, tremors and seizures. In addition, these drugs can also increase blood pressure and heart rate.
- Benzodiazepines. Medications such as diazepam, lorazepam, or temazepam are used to treat insomnia and anxiety in people. When ingested by a pet, they may cause excessive sedation, weakness or collapse, but they may also have the opposite effect and make your pet very agitated.
- Birth control pills. Dogs love to chew on the packaging in which this medication comes. Small doses may not be harmful, but for some female animals that have not be spayed, they can have an increased risk of side-effects from large amounts of estrogen.
- ACE Inhibitors. These medications (including lisinopril or enalapril) lower blood pressure in both humans and animals. When accidently ingested in large amounts, low blood pressure, dizziness, and weakness may result.
- Beta-blockers. Metoprolol, atenolol, propranolol and other beta-blockers also lower blood pressure, but they are more toxic to pets in overdose compared to ACE Inhibitors. High doses may cause life-threatening drops in blood pressure and an extremely slow heart rate.
- Thyroid hormones. If a dog gets into their owner’s thyroid medication it rarely causes a problem (medications like levothyroxine and desiccated thyroid, are used to treat low thyroid levels in pets too, although at higher levels) but in a large overdose it can cause tremors, increased heart rate, aggression and anxiety.
- Cholesterol lowering medications. Most one-time ingestions of drugs such as atorvastatin, simvastatin, and rosuvastatin, can cause mild vomiting and diarrhea, but are not considered harmful.
Preventing accidental ingestion of medications by your pets
Plastic pill vials and weekly dosette containers can be mistaken for chew toys, and pills stored in a loose plastic bag can be easily chewed through, so keep your medication in a closed cabinet or on a high shelf out of harm’s way. Pick up dropped medication immediately so your pet can’t ingest it, and never give your medication to a pet without asking your veterinarian.
Keep your medication away from your pet’s medication so you don’t accidentally give your pills to your dog or cat. In any case of accidental ingestion, always call your veterinarian!
If in doubt, talk to your pharmacist or veterinarian.